Diophantine quintuple

From Wikipedia, the free encyclopedia
  (Redirected from Diophantine quadruple)
Jump to: navigation, search

In mathematics, a diophantine m-tuple is a set of m positive integers such that is a perfect square for any .[1] A set of m positive rational numbers with the similar property that the product of any two is one less than a rational square is known as a rational diophantine m-tuple.

Diophantine m-tuples[edit]

The first diophantine quadruple was found by Fermat: .[1] It was proved in 1969 by Baker and Davenport [1] that a fifth positive integer cannot be added to this set. However, Euler was able to extend this set by adding the rational number .[1]

The question of existence of (integer) diophantine quintuples was one of the oldest outstanding unsolved problems in Number Theory. In 2004 Andrej Dujella showed that at most a finite number of diophantine quintuples exist.[1] In 2016 a resolution was proposed by He, Togbé and Ziegler, subject to peer-review.[2]

The Rational Case[edit]

Diophantus himself found the rational diophantine quadruple .[1] More recently, Philip Gibbs found sets of six positive rationals with the property.[3] It is not known whether any larger rational diophantine m-tuples exist or even if there is an upper bound, but it is known that no infinite set of rationals with the property exists.[4]

References[edit]

  1. ^ a b c d e f Dujella, Andrej (January 2006). "There are only finitely many Diophantine quintuples". Journal für die reine und angewandte Mathematik. 2004 (566): 183–214. doi:10.1515/crll.2004.003. 
  2. ^ He, B.; Togbé, A.; Ziegler, V. "There is no Diophantine Quintuple". arXiv:1610.04020Freely accessible. 
  3. ^ Gibbs, Philip (1999). "A Generalised Stern-Brocot Tree from Regular Diophantine Quadruples". arXiv:math.NT/9903035v1Freely accessible. 
  4. ^ Herrmann, E.; Pethoe, A.; Zimmer, H. G. (1999). "On Fermat's quadruple equations". Math. Sem. Univ. Hamburg. 69: 283–291. doi:10.1007/bf02940880. 

External links[edit]